Gastroenterology· Topic 5.8 Hepatitis and steatotic liver disease· 5.8.6

Drug-induced liver injury (DILI)

Drug-induced liver injury (DILI) is liver damage from a prescription, over-the-counter, or herbal agent, ranging from asymptomatic transaminase elevation to acute liver failure. Diagnosis rests on excluding other causes and a temporal drug link; management is prompt discontinuation of the offending agent, with N-acetylcysteine for acetaminophen toxicity.

12 min read1 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    What it is: drug-induced liver injury (DILI) is hepatic damage from a prescription, over-the-counter, or herbal or dietary supplement product, ranging from asymptomatic aminotransferase elevation to acute liver failure (ALF).

  • Epidemiology

    Typical patient: anyone exposed to a new prescription drug, over-the-counter product, or supplement in the preceding 6 months; risk tracks with exposure, not a fixed demographic.

  • Risk factors

    Chronic alcohol use: induces hepatic cytochrome P450 enzymes, so chronic drinkers can develop acetaminophen hepatotoxicity even at therapeutic doses.

  • Pathophysiology

    Intrinsic, dose-dependent injury: cytochrome P450 enzymes convert acetaminophen to the reactive metabolite N-acetyl-p-benzoquinone imine, which depletes glutathione; once glutathione is exhausted…

  • Clinical features

    Time course: intrinsic acetaminophen injury develops over hours to days after a toxic ingestion, while idiosyncratic reactions typically emerge days to a few months after starting the agent, most within 6 months.

  • Differential diagnosis

    Viral hepatitis (A through E): shares fatigue, jaundice, and a hepatocellular pattern, but is distinguished by positive viral serologies rather than a temporal drug relationship.

  • Diagnosis

    What establishes the diagnosis: DILI is a diagnosis of exclusion, established by a plausible temporal link to a drug, exclusion of viral, autoimmune, biliary, ischemic, and metabolic causes, a…

  • Management

    First, stop the offending agent: this is the essential step in nearly all DILI, intrinsic or idiosyncratic, and no drug substitutes for it; review the full medication and supplement list and discontinue every plausible cause.

  • Complications

    Acute liver failure: the most feared complication, defined by encephalopathy and INR 1.5 or higher within 26 weeks; DILI causes roughly 50% of ALF, with mortality up to 14% once the bilirubin/ALT severity threshold above is met.

  • Prognosis

    Most cases resolve within weeks to a few months of withdrawal: injury typically normalizes once the drug is stopped, and this course supports the diagnosis.

  • Prevention

    Avoid rechallenge: never re-expose a patient to a drug that previously caused DILI.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.